Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Tucson, AZ

July 27, 2016Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2016, 3:04 PM MST for Cochise County, Pima County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 3:04 PM MST (22:04 UTC)
Expired
Jul 27, 2016, 4:00 PM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS55 KTWC 272204
SVRTWC
AZC003-019-272300-
/O.NEW.KTWC.SV.W.0019.160727T2204Z-160727T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
304 PM MST WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 400 PM MST

* AT 303 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR BENSON AND I-10...OR
  29 MILES SOUTHWEST OF WILLCOX...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BENSON...SAINT DAVID...KARTCHNER CAVERNS STATE PARK...ST. DAVID...
  MESCAL AND WHETSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WIND DAMAGE AND BLOWING DUST WITH THIS STORM WILL OCCUR AHEAD OF ANY
RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE
TAKING COVER.

&&

LAT...LON 3216 11023 3189 11005 3168 11042 3208 11056
TIME...MOT...LOC 2203Z 055DEG 9KT 3201 11026 

$$

MEYER
2 follow-up statements
173 
WWUS55 KTWC 272225 RRA
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST WED JUL 27 2016

AZC003-019-272300-
/O.CON.KTWC.SV.W.0019.000000T0000Z-160727T2300Z/
COCHISE-PIMA-
325 PM MST WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES...

AT 324 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER BENSON...OR 28 MILES NORTH OF SIERRA
VISTA...MOVING SOUTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
BENSON...SAINT DAVID...KARTCHNER CAVERNS STATE PARK...ST. DAVID...
MESCAL AND WHETSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND
VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3216 11023 3189 11005 3168 11042 3208 11056
TIME...MOT...LOC 2224Z 054DEG 10KT 3197 11032 

$$

MEYER
472 
WWUS55 KTWC 272302
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST WED JUL 27 2016

AZC003-019-272311-
/O.EXP.KTWC.SV.W.0019.000000T0000Z-160727T2300Z/
COCHISE-PIMA-
402 PM MST WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...STRONG GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM AS IT PUSHES INTO EASTERN PIMA COUNTY NEAR I-10.

LAT...LON 3216 11023 3189 11005 3168 11042 3208 11056
TIME...MOT...LOC 2254Z 055DEG 9KT 3197 11032 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:04 PM MST, 1 hour earlier.

Area forecast discussion, Jul 27, 2:04 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST WED JUL 27 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening thunderstorms into this weekend. Perhaps some decrease
in coverage will occur around Thursday. Expect hotter than average
daytime temperatures through Thursday followed by moderating
temperatures by early next week.

&&

.DISCUSSION...
Early afternoon radar and satellite imagery reveal developing
convection along the Mogollon Rim, eastward through the White Mtns
and into the Chiricahua's. Storms have been impressive on radar thus
far but have been located in remote areas where ground truth is at a
minimum. That being said, it would appear that conditions remain
ripe for development across portions of the area through this
evening.

Full suite of 12z operational models and nearly all of the relevant
ensemble guidance has completed. It would still appear that the
large scale atmosphere is favorable for convection with the NAM,
GFS, and ECMWF all indicating much higher than normal moisture
across the area (this verifies well as this morning's 12z KTUS
sounding showed 1.62in of precipitable water which is in the 95th
percentile for late July) and MLCAPES anywhere from 500-1000 J/Kg.
Convective allowing models including the HRRR/HRRRx/UofA WRFs and
locally run WRF models all suggest convection will continue to
develop in the mountains and be advected southwestward into the
lower elevations through late afternoon. The HRRR/HRRRx has taken a
bit more of an eastward shift with the line of storms vs. earlier
runs but observational trends would suggest this may not be the
case. I made some upward adjustments to PoPs earlier in the day and
I still think these changes were warranted. Still thinking it could
be a particularly active afternoon/evening across southeast Arizona.
Confidence in how things will evolve west of Tucson has decreased
slightly but still should warrant higher than normal PoPs.

As is typically the case this time of year, how convection plays out
today will directly influence how active it is tomorrow. Given the
likelihood for storms today and the potential for a less than
favorable atmosphere, storm coverage should be less on Thursday and
that trend has already been reflected in the PoPs. Friday on the
other hand should see a return of above normal moisture and modest
instability. Some of the longer range hi-res models suggest Friday
could be even more active than today and thus PoPs have been
elevated for Friday afternoon and evening. Beyond that, it looks to
be a favorable pattern through the weekend into next week. Temps
will remain at or above normal through the end of the week but
should retreat into the low/mid 90s this weekend into next week.

&&

.AVIATION...VALID THRU 29/00Z.
Isold to sctd -SHRA and -TSRA, mainly from KTUS E and S thu 28/08z.
Brief wind gusts to 50 mph and MVFR conds psbl with stronger TSRA.
Otherwise, sfc wind mainly less than 10 kts. Debris cloud cover
above 10k ft agl btwn 29/08z and 29/16z with isold -shra/ts.

Storms developing once again after 28/17z ovr the higher trrn and
drifting SW in the valleys thru 29/00z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will continue into early next week. Expect the storms this evening
mainly south and east of Tucson. Afternoon temperatures will remain
a bit warmer than average through Friday, then drop to near normal
by early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 2:02 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST WED JUL 27 2016

AZZ509-510-272145-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
202 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245
PM MST...

AT 201 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF MORENCI...OR 15 MILES NORTHEAST OF SAFFORD...MOVING
SOUTHWEST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA AND SOLOMON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3312 10967 3297 10938 3272 10957 3293 10988
TIME...MOT...LOC 2101Z 038DEG 20KT 3302 10954

LEINS
Special weather statement, Jul 27, 2:38 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST WED JUL 27 2016

AZZ509-510-272230-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
238 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 330 PM MST...

AT 237 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CLIFTON...OR 20 MILES NORTH OF DUNCAN...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON...DUNCAN...FRANKLIN AND GUTHRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3262 10919 3303 10932 3308 10915 3293 10904
      3265 10905
TIME...MOT...LOC 2137Z 046DEG 9KT 3296 10915

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:31 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 26, 5:38 PM MSTSpecial Weather StatementTWC37 min
Jul 26, 6:09 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 26, 6:26 PM MSTSpecial Weather StatementTWCSanta Cruz64 min
Jul 26, 7:29 PM MSTBlowing Dust AdvisoryTWCPima, Santa Cruz43 min
Jul 26, 7:34 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 26, 8:02 PM MSTAreal Flood AdvisoryTWCPima58 min
Jul 26, 8:25 PM MSTBlowing Dust AdvisoryTWCPima, Pinal88 min
Jul 26, 9:28 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 2:02 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 27, 2:13 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee62 min
Jul 27, 2:31 PM MSTSevere Thunderstorm WarningTWCCochise59 min
Jul 27, 2:38 PM MSTSpecial Weather StatementTWCGreenlee52 min
Jul 27, 2:59 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min
Jul 27, 3:34 PM MSTSevere Thunderstorm WarningTWCGraham30 min
Jul 27, 3:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 27, 3:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 27, 4:01 PM MSTSpecial Weather StatementTWCSanta Cruz59 min
Jul 27, 4:11 PM MSTBlowing Dust AdvisoryTWCCochise, Graham, Greenlee, Pinal49 min
Jul 27, 4:12 PM MSTSpecial Weather StatementTWCCochise63 min
Jul 27, 4:15 PM MSTSpecial Weather StatementTWC30 min
Jul 27, 4:19 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 27, 4:28 PM MSTSpecial Weather StatementTWCGraham32 min
Jul 27, 4:32 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.